Texas, 2023

Excessive Heat in Texas, July 18 to 19, 2023

July 18 to 19, 2023 · NWS SHV · 21 events in 21 counties and zones

A large upper level ridge of high pressure over the Rockies and Southern Plains amplified east into the Four State Region on July 18th and persisted through the 19th, resulting in afternoon temperatures climbing into the upper 90s to in excess of 100 degrees. The presence of a stationary front over Central and Eastern Oklahoma into Western and Central Arkansas contributed to low level moisture…

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large upper level ridge of high pressure over the Rockies and Southern Plains amplified east into the Four State Region on July 18th and persisted through the 19th, resulting in afternoon temperatures climbing into the upper 90s to in excess of 100 degrees. The presence of a stationary front over Central and Eastern Oklahoma into Western and Central Arkansas contributed to low level moisture pooling near and south of the front, which inhibited vertical mixing and thus, resulted in oppressively humid conditions with heat indices ranging from 110-113 degrees across East Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 18, 2:28 AM CST, 49 minutes earlier.

Area forecast discussion, Jul 18, 2:28 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
328 AM CDT Tue Jul 18 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 253 AM CDT Tue Jul 18 2023

Intense summer heatwave continues to build through the short-term
with more locations likely inching into triple-digit territory
through mid week. The expansive upper-level ridge out west will
become even more amplified farther east into our entire region
over the few days, prolonging this unrelenting heat and humidity.
With that in mind, the decision was a no-brainer to go ahead and
extend the current Heat Advisory through Wednesday with further
extensions all but certain at this point in addition to possible
upgrades to Excessive Heat Warning for some parts of the region.

For now, will see how today unfolds in terms of maximum heat index
values this afternoon to inform possible upgrades on heat hazards
for Wednesday and beyond. In this increasingly stagnant air mass,
overnight temperatures will struggle to fall below 80 degrees in
some locations while most will only manage to fall back into the
upper 70s tonight.

Heat safety will be paramount for those exposed to the outdoors
for extended periods through the remainder of this week. Continue
to exercise extreme caution if your work or leisure time is spent
outdoors, particularly during the afternoon hours. If possible,
plan your time outdoors in the morning or evening to avoid peak
heating and the most direct sun exposure. Stay hydrated and don't
forget to check on your relatives, friends and neighbors during
this period of extreme heat.

/19/

&&

.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 253 AM CDT Tue Jul 18 2023

No major changes in the overall thinking with the long-term
forecast. Thursday will likely mark the fourth day in a row with
some kind of heat product, with things beginning to wind down into
the day on Friday. Here, upper-level ridging finally begins to break
down, retreating farther to the west. At the same time, a trough and
cold front will be dropping south through the Plains/Midwest. This
trough and front will likely begin effecting our weather as early
Friday afternoon, with additional rain expansion into Saturday. Each
evening, medium range guidance seems to be farther south with the
trough placement, and in turn, farther south with the cold front. At
this time, it looks like this front will make it as far south as I-
20, where it will stall and become defuse into Monday. Given this,
both high and low temperatures into Sunday will be split across the
region, with cooler temperatures anticipated north of I-20. Rain
chances will also remain in the forecast given the weakening
boundary, with showers and thunderstorms possible into Tuesday
morning.

/44/

&&

.AVIATION...
(06Z TAFS)
Issued at 1241 AM CDT Tue Jul 18 2023

For the 18/06Z TAF period, VFR conditions are expected to prevail
under the increasing influence of an upper-level ridge of high
pressure. Clouds will be largely limited to thin cirrus moving
into our airspace from the W/NW. Otherwise, cannot rule out some
patchy stratus/stratocu decks toward daybreak in Deep East Texas
near the LFK terminal. However, don't anticipate this resulting in
widespread cigs. Any low clouds that do develop will quickly lift
into a cu field by late morning through the afternoon with breezy
S/SW winds near 10 kts at most sites and lighter during overnight
periods.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 100  79 100  78 /   0   0   0   0
MLU  98  78  98  76 /   0   0   0   0
DEQ  97  76  98  74 /   0   0   0   0
TXK 100  79 100  78 /   0   0   0   0
ELD  97  78  97  75 /   0   0   0   0
TYR 102  79 101  78 /   0   0   0   0
GGG 100  78 100  77 /   0   0   0   0
LFK 101  77 101  76 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Wednesday for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 8 PM CDT Wednesday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 8 PM CDT Wednesday for OKZ077.

TX...Heat Advisory until 8 PM CDT Wednesday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...19
LONG TERM....44
AVIATION...19
Hazardous weather outlook, Jul 17, 12:46 PM CST, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
146 PM CDT Mon Jul 17 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
146 PM CDT Mon Jul 17 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT TUESDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Heat Advisory will remain in effect until 8PM Tuesday. Afternoon
heat index values should range between 105 to 109 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Upper-level ridging will remain in place through much of the week,
with extended heat headlines likely into next weekend. Most of the
region will reach at least Heat Advisory criteria, with Excessive
Heat warnings possible. Thunderstorm chances will also return into
next weekend as upper-level ridging begins to break down.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 17, 10:10 PM CST, 5 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
1110 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Tstm Wnd Gst     2 WNW Bossier City      32.54N 93.75W
07/16/2023  M59 MPH          Bossier            LA   ASOS

            A 59 mph wind gust was measured at the
            Shreveport Downtown Airport.

&&

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 excessive heat. Local standard time, as filed.

Excessive Heat, Bowie

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Excessive Heat, Red River

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Excessive Heat, Titus

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Excessive Heat, Camp

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Excessive Heat, Morris

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Excessive Heat, Cass

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Excessive Heat, Upshur

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Excessive Heat, Wood

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Excessive Heat, Smith

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Excessive Heat, Gregg

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Excessive Heat, Harrison

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Excessive Heat, Panola

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Excessive Heat, Rusk

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Excessive Heat, Nacogdoches

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Excessive Heat, Shelby

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Excessive Heat, Sabine

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Excessive Heat, San Augustine

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Excessive Heat, Angelina

When
July 18, 3:17 AM CST to July 19, 7:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103577, 1103578, 1103579, 1103580, 1103581, 1103582, 1103583, 1103584, 1103585, 1103586, 1103587, 1103588, 1103589, 1103590, 1103591, 1103592, 1103593, 1103594, 1103595, 1103596, 1103597.